Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 17, 2010, 6:51 PM CDT for Kossuth County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2010, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 17, 2010, 7:02 PM CDT
- In force
- 11 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WFUS53 KDMX 172351
TORDMX
IAC109-180015-
/O.NEW.KDMX.TO.W.0019.100617T2351Z-100618T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT THU JUN 17 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 715 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 16 MILES NORTHWEST OF BANCROFT...OR 35 MILES EAST
OF SPIRIT LAKE...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN KOSSUTH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IMMEDIATELY SEEK SHELTER IN A BASEMENT...
OR IN AN INTERIOR ROOM OF A REINFORCED BUILDING. STAY AWAY FROM
WINDOWS.
IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.
&&
LAT...LON 4342 9441 4346 9446 4350 9445 4351 9424
4350 9423
TIME...MOT...LOC 2352Z 232DEG 37KT 4350 9438
$$
SMALL1 follow-up statement
459
WWUS53 KDMX 180002
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT THU JUN 17 2010
IAC109-180012-
/O.CAN.KDMX.TO.W.0019.000000T0000Z-100618T0015Z/
KOSSUTH IA-
702 PM CDT THU JUN 17 2010
...THE TORNADO WARNING FOR NORTHWESTERN KOSSUTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM.
LAT...LON 4342 9441 4346 9446 4350 9445 4351 9424
4350 9423
TIME...MOT...LOC 0002Z 232DEG 37KT 4356 9427
$$
SMALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:45 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 17, 6:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT THU JUN 17 2010 .SHORT TERM /TONIGHT/... STRONG SOUTHERLY FLOW WITH ABUNDANT MOISTURE CONTINUES TO SURGE INTO THE STATE THIS AFTERNOON AHEAD OF STRONG SHORTWAVE AND ASSOCIATED COLD FRONT EJECTING ACROSS THE CENTRAL TO NORTHERN PLAINS. SEVERAL CONCERNS RELATED TO SEVERE WEATHER AND HYDROLOGY LATE THIS AFTERNOON AND THIS EVENING. MODELS IN VERY GOOD AGREEMENT THROUGH FRIDAY MORNING...WITH THE NAM A LITTLE MORE AGGRESSIVE WITH THE QPF...BUT OVERALL WENT WITH THE A BLEND OF GFS/NAM/SREF. INITIATION EXPECTED BETWEEN 21 TO 00Z ACROSS NORTHWEST IOWA WITH A PRE-FRONTAL TROUGH OR POSSIBLY WEAK DRY LINE SURGING INTO EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA. SURFACE DEW POINTS RANGE IN THE LOWER TO MIDDLE 70S OVER THE WESTERN HALF OF THE STATE. UNCAPPED LARGE AREA OF MUCAPE VALUES RANGING FROM 1500 TO NEAR OVER 4000 J/KG...WITH 0-3 KM CAPE RANGING 50-200 J/KG ACCORDING TO THE SREF. IMPRESSIVE SHEAR VALUES...0-6KM BULK SHEAR 30-45KTS...0-1KM SHEAR RANGING AROUND 25 KTS. THIS COMBINED WITH HIGH HELICITY VALUES AND LCL HEIGHTS AROUND 2000 FEET WILL LEAD TO THE POTENTIAL FOR TORNADIC SUPERCELLS WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING. LATER TONIGHT...WITH LLJ DEVELOPING AND COLD FRONT ENTERING THE WESTERN PORTION OF THE STATE...EXPECTING MERGING INTO MORE OF A LINEAR STORM TYPE. CORFIDI VECTORS HAVE STORMS DEVELOPING SOUTH AND EAST...AND STORM MOTION VECTORS COINCIDE WITH THE SOUTHEAST MOVEMENT. EXPECTING DAMAGING WINDS TO BE THE MAIN THREAT LATER THIS EVENING INTO THE OVERNIGHT HOURS AS MCS MAINTENANCE PROBABILITY OVER 80 PERCENT BY TONIGHT. PW RANGE IN THE 1 TO 2 INCHES TONIGHT...ESPECIALLY ACROSS THE SOUTH WHERE THINKING THE MCS WILL PROPAGATE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. WITH 3HR-FFG RANGING UNDER 2INCHES OVER MUCH OF THE SOUTHERN HALF OF THE CWA...ISSUED FFA THROUGH 12Z FRIDAY AS IT WILL NOT TAKE MUCH TO GET SOME FLOODING ISSUES OVER THE SOUTH. .LONG TERM /FRIDAY THROUGH THURSDAY/... VERY ACTIVE PATTERN THROUGHOUT DAYS 2-7. STRONG UPPER TROUGH MOVING ENE INTO SRN CANADA TONIGHT AND FRIDAY PUSHING SYNOPTIC FRONTAL BOUNDARY INTO NRN PLAINS AND ACROSS IA. UPPER PATTERN BECOMES ALMOST ZONAL LATE THIS WEEKEND OVER THE UPPER MIDWEST NORTH OF LARGE UPPER RIDGE OVER THE SOUTHERN CONUS. ATMOSPHERE SHOULD RECOVER QUICKLY ON FRIDAY IN THE WAKE OF TONIGHT/S THUNDERSTORMS SETTING UP ANOTHER ROUND OF STORMS FOR FRIDAY AND FRIDAY NIGHT. IF THE FRONT PUSHES SOUTH OF IA FRIDAY NIGHT INTO SATURDAY...THERE MIGHT BE A 18-24 HOUR BREAK IN THE PRECIPITATION. MOISTURE AND THE BOUNDARY RETURN SATURDAY NIGHT AND SUNDAY. SEE NO REASON WHY A MCS WILL NOT DEVELOP NEAR WRN IA OR POINTS WEST SATURDAY AFTERNOON AND EVENING AND THEN MOVE EAST ACROSS IA LATE SATURDAY NIGHT AND SUNDAY. AFTER THAT...OVERALL PATTERN REMAINS THE SAME BUT THE DETAILS BECOME INCREASINGLY DIFFICULT DUE TO ALL OF THE CONVECTION. FORECASTED PERSISTENCE WITH SLIGHTLY HIGHER PCPN PROBABILITIES AT NIGHT VS DAY. TEMPERATURES NOT A HUGE CONCERN. WENT A LITTLE COOLER SATURDAY AND SUNDAY. SATURDAY SINCE IA SHOULD BE NORTH OF THE FRONT AND SUNDAY DUE TO CLOUDS AND PCPN. WILL ISSUE ESF FOR ALL OF THE FORECAST RAIN AND POTENTIAL FLOOD/FLASH FLOOD ISSUES. && .AVIATION... 18/00Z...THUNDERSTORM ACTIVITY ALREADY IN PROGRESS ACROSS THE NORTHWESTERN CWA...WITH ONLY IMMINENT THREATS TOWARD KMCW AND POSSIBLY KFOD. ACTIVITY TRYING TO GET GOING ACROSS WEST CENTRAL IOWA INTO SOUTHWEST IOWA...AND APPEARS IT WILL BECOME MORE VIGOROUS IN THE NEXT FEW HOURS. THEREFORE EXPECT A LINE TO DEVELOP AND MOVE THROUGH MOST TAF SITES BY LATE EVENING INTO THE EARLY MORNING HOURS. HAVE TRIED TO TIME WITH VCTS/CB MENTIONS AT THIS TIME...WITH FURTHER REFINEMENT COMING AS ACTIVITY DEVELOPS FURTHER. OTHERWISE BOUNDARY TO STALL OUT ACROSS SOUTHERN IOWA...AND MAY LINGER LONGER INTO THE EARLY MORNING HOURS ACROSS KOTM. EXPECT A QUIETER LATTER PORTION OF THE TAF PERIOD...WITH REDEVELOPMENT POSSIBLE BY LATE FRIDAY AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...KLP LONG TERM...JAJ AVIATION...MJB
Hazardous weather outlook, Jun 17, 9:30 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 930 AM CDT THU JUN 17 2010 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 181430- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA. SEVERE THUNDERSTORMS ARE QUITE LIKELY FROM LATE AFTERNOON THROUGH THE EVENING WITH LARGE HAIL AND HIGH WINDS POSSIBLE. TORNADOES MAY ALSO OCCUR THROUGH EARLY EVENING. BEFORE THAT TIME...ISOLATED NON-SEVERE THUNDERSTORMS MAY MOVE THROUGH THE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 400 PM AND MIDNIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-181430- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE QUITE LIKELY THIS EVENING INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND HIGH WINDS POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH MIDNIGHT. SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. JUNGBLUTH
In the hours before
Local storm report, Jun 17, 5:29 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 10 NW BUFFALO CENTER 43.49N 94.09W
06/17/2010 M1.50 INCH KOSSUTH IA STORM CHASER
WALNUT SIZE HAIL
&&
PODRAZIKLocal storm report, Jun 17, 5:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM FUNNEL CLOUD 4 ENE LEDYARD 43.45N 94.09W
06/17/2010 KOSSUTH IA STORM CHASER
VIOLENTLY ROTATING WALL CLOUD WITH MULTIPLE BRIEF
FUNNELS.
&&
PODRAZIKLocal storm report, Jun 17, 5:39 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FUNNEL CLOUD 4 NW BUFFALO CENTER 43.43N 94.00W
06/17/2010 KOSSUTH IA FIRE DEPT/RESCUE
DIME TO NICKEL SIZED HAIL ALSO REPORTED IN BUFFALO CENTER
AT THIS TIME.
&&Local storm report, Jun 17, 5:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S BUFFALO CENTER 43.36N 93.94W
06/17/2010 E1.75 INCH WINNEBAGO IA PUBLIC
&&
JBLocal storm report, Jun 17, 6:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 2 E RAKE 43.48N 93.88W
06/17/2010 WINNEBAGO IA FIRE DEPT/RESCUE
RELAYED BY BUFFALO CENTER FIRE DEPT. FROM RAKE FIRE DEPT.
&&Local storm report, Jun 17, 6:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 6 E RAKE 43.48N 93.81W
06/17/2010 WINNEBAGO IA BROADCAST MEDIA
CONE TORNADO. FROM KAAL
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:20 AM CDT | River Flood Warning | DMX | Polk | 24 days |
| Jun 17, 2:50 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 13 hr |
| Jun 17, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 40 min |
| Jun 17, 4:24 PM CDT | Tornado Warning | DMX | Kossuth | 36 min |
| Jun 17, 4:30 PM CDT | Tornado Warning | DMX | Kossuth, Palo Alto | 30 min |
| Jun 17, 4:58 PM CDT | Tornado Warning | DMX | Kossuth, Winnebago | 47 min |
| Jun 17, 5:47 PM CDT | Tornado Warning | DMX | Kossuth, Winnebago | 28 min |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.